B12 level 103 - How long will it take... - Pernicious Anaemi...

Pernicious Anaemia Society

25,948 members17,994 posts

B12 level 103 - How long will it take to recover with injections?

budmgf profile image
budmgf

I have been feeling rotten for a long time but didn't understand why. My symptoms where extreme fatigue, heart palpitations, diarrhoea, numbness in my hands, jelly legs that don't feel like they belong to me, tingling/pins and needles, confusion and terrible short term memory. I have been having B12 injections every other day and am now on injection number 9 of 12. I will then have one every 8 weeks for life. I am feeling less tired but now have dreadful nerve pain in my hands and feet, I have also developed bad acne in my neck and along my hairline which is getting worse by the day. Is this normal? How long will it take to recover from symptoms, particularly the memory problem and confusion? Any advice would be really appreciated, thanks.

6 Replies

Hello. If you read my post below I'm not sure either. I have the same sore acne spots with a head on my hairline neck chin and most recent up my nose! My level similar to your at start 106 . My hb fine though. So I feel for you. It's horrid a

nd worrying. I've never felt so ill

Let's hope this is the trough and better things to come

budmgf profile image
budmgf in reply to Nackapan

Thanks, the doctor doesn't seem to know too much about symptoms and recovery so it's nice to get advice from fellow sufferers. Hope you feel better soon!

Andypandy30 profile image
Andypandy30 in reply to budmgf

May I ask about the nerve pain you are getting ? I am experiencing something similar and would like to think I’m healing rather than getting worse x

budmgf profile image
budmgf in reply to Andypandy30

Hi, the nerve pain in mainly in the bottom of my feet, it's almost like sharp shooting, walking on glass feeling even when sitting with feet up. I can't bear to touch anything cold and find that sitting with my feet on a hot water bottle helps. I have heard that it is possibly the nerve receptors waking up so am thinking positively x

Yes, the acne is a known side effect. The good news is that it's normally temporary.

If you're getting pain from the peripheral neuropathy then you need to do a couple of things.

First, ask to be referred to a neurologist. They'll be able to examine you thoroughly and get a good idea as to whether your PN is due to the B12 deficiency (mine turned out not to be).

Then ask for some drugs. Normal painkillers (ibuprofen, aspirin, paracetamol) are useless for PN pain. You'll need something like gabapentin or pregabalin (two anti epileptics) or amitriptyline (an antidepressant - but taken at a lower dose). Nobody is quite sure why those drugs work. I use gabapentin and it makes a huge difference.

Sometimes the pain got very bad at night, bad enough for me to need codeine. But then i discovered alpha lipoic acid. My neurologist says there's no harm in taking it - and I've hardly needed the cocodamol since I started on it.

The mental fog got significantly better within a few weeks of starting treatment. It's still not quite right and I guess it never will be now.

budmgf profile image
budmgf in reply to fbirder

Thanks fbirder, like you my pain is worse at night. Thanks for the advice, it's appreciated.

You may also like...